Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

when the medication label says 'don't drink alcohol while taking this medicine'..?

I am on a medication that I will have to take until my doctor says otherwise (its KeppraXR, for epilepsy), and the label says not to take with alcohol. I'm not a heavy drinker, but I do like an occasional glass of wine.

In anyone's experience, do labels like these mean 'absolutely no alcohol at all'...or 'try to limit the amount of alcohol you consume/don't get drunk?'?

Answer Question
 
Anonymous

Asked by Anonymous at 7:58 PM on Apr. 17, 2010 in Health

Answers (6)
  • I think it means No Alcohol at all.... if it meant to say it is OK to take with alcohol (in moderation) it wouldn't give you the "no alcohol" warning.
    Anonymous

    Answer by Anonymous at 8:09 PM on Apr. 17, 2010

  • Typically it means use caution when drinking alcohol while taking the meds. My anti-depressant says not to drink alcohol with it but my doctor and pharmacist say it's fine I just have to pay careful attention to how much I drink. I can't remember for sure but i'm pretty sure it is different with meds used for epilepsy. I don't think you are suposed to drink at all with them but it's been a while since i've worked in pharmacy so I can't remember for sure. Look up a local pharmacy and give the pharmacist a call they can give you a definate answer.
    momof2il

    Answer by momof2il at 9:04 PM on Apr. 17, 2010

  • 'don't drink alcohol while taking this medicine' means DON'T DRINK ALCOHOL WHILE TAKING THIS MEDICATION!!!! But hey, it's your life, your brain!! Good luck whit that!

    Anonymous

    Answer by Anonymous at 9:46 PM on Apr. 17, 2010

  • I'd call the pharmacy to find out or at least Google it. Just go to Google and type in "KeppraXR alcohol interaction". A lot of meds say "no alcohol" but it's because so many people don't just have the one drink.
    Anonymous

    Answer by Anonymous at 9:57 PM on Apr. 17, 2010

  • just call the pharmacy and ask.
    daughteroftruth

    Answer by daughteroftruth at 10:03 PM on Apr. 17, 2010

  • I looked and couldn't find the specific reason why it says that, but I would not drink with that medication unless your doctor specifically says it's okay. You could also ask the pharmacist. Usually when they give that warning, it's because of a serious interaction. Some medications depress the central nervous system, so if you take a CNS depressant with alcohol it can depress your respirations and you could stop breathing and die. Sometimes a medication is process by the liver, and drinking alcohol at the same time puts too much strain on the liver. A good example of this would be acetaminophen (Tylenol). If you drink alcohol and take Tylenol together you can go into liver failure and die. I like my wine, too, so I understand. I would just err on the side of caution.
    Iamgr8teful

    Answer by Iamgr8teful at 10:17 PM on Apr. 17, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN